Alabama, 2005Hail in Alabama, August 16, 2005
August 16, 2005 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 16, 1:32 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 16, 1:32 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT TUE AUG 16 2005
.SHORT TERM...(TONIGHT THRU FRIDAY)
CONVECTION WILL CONTINUE THRU THE EVENING HOURS BUT GENERALLY
DIMINISH ONCE WE LOSE THE HEATING OF THE DAY. DO NOT EXPECT A
REPEAT OF LAST NIGHT WHERE 3-5 INCHES FELL ACROSS THE SOUTHEAST
COUNTIES AND LASTED WELL AFTER MIDNIGHT. MAIN FOCUS FOR CONVECTION
TODAY HAS BEEN MID LEVEL TROF AXIS FROM MOBILE TO ATLANTA. THIS
AXIS SHOULD SLIP A LITTLE FARTHER SOUTHWARD ON WEDNESDAY AND
CONFINED LIKELY POPS TO EXTREME SE COUNTIES...WITH SCATTERED
AFTERNOON STORMS EXPECTED OVER THE REMAINDER OF CENTRAL ALABAMA.
UPPER SHORT WAVE TROF WILL APPROACH NW ALABAMA ON THURSDAY AND
BRING BETTER CHANCES OF STORMS ACROSS THE NORTHERN COUNTIES. ONCE
SHORT WAVE TROF PASSES EAST OF ALABAMA THURSDAY NIGHT...CENTER OF
UPPER RIDGE WILL MOVE TO NEAR THE MISSISSIPPI RIVER AND SHOULD
STABILIZE AIRMASS ACROSS NORTHERN COUNTIES...AND KEEP BETTER RAIN
CHANCES ACROSS SOUTHERN COUNTIES.
DAY TO DAY TEMPERATURES WILL NOT VARY MUCH. HIGHS ON THURSDAY WILL
BE A FEW DEGREES COOLER NORTHERN COUNTIES DUE TO MORE CLOUD COVER
AND LOWERING 500MB HEIGHTS.
.LONG TERM...(SATURDAY THRU TUESDAY)
WHILE BROAD UPPER RIDGE BLANKETS THE SOUTHERN STATES...STRONG
UPPER VORTEX WILL TRANSVERSE THE NORTHERN UNITED STATES AND DIG A
SHORT WAVE TROF ACROSS EASTERN STATES BY LATE IN THE WEEKEND. GFS
TRIES TO FORCE A SURFACE FRONT INTO CENTRAL ALABAMA ON MONDAY...
BUT FRONTS HAVE A HARD TIME MAKING IT THAT FAR SOUTH IN AUGUST
AND WILL KEEP A CHANCE OF STORMS MOST AREAS MONDAY AND TUESDAY.
IF FRONT DOES MAKE IT SOUTH OF TENNESSEE...RAIN CHANCES WILL NEED
TO BE HIGHER BOTH DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 93 72 92 71 / 40 30 40 30
ANNISTON 92 71 91 71 / 40 40 40 30
BIRMINGHAM 94 72 92 73 / 40 30 40 30
TUSCALOOSA 94 74 93 74 / 40 30 40 30
CALERA 93 74 91 73 / 40 40 40 30
AUBURN 93 72 91 72 / 60 40 50 30
MONTGOMERY 94 73 93 74 / 60 40 50 30
TROY 94 72 92 72 / 60 40 60 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
58/ROSE
Hazardous weather outlook, Aug 16, 12:04 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT TUE AUG 16 2005
ALZ011>015-017>050-171804-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
104 PM CDT TUE AUG 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS UP
TO 60 MPH ARE POSSIBLE ACROSS ALL ACROSS CENTRAL ALABAMA BETWEEN
130 PM CDT AND 9 PM CDT...ESPECIALLY EAST OF A HAMILTON TO
TUSCALOOSA TO DEMOPOLIS LINE.
THE COMBINATION OF AFTERNOON TEMPERATURES IN THE 90S AND DEWPOINTS
IN THE 70S WILL ALLOW THE ATMOSPHERE TO BECOME VERY UNSTABLE
THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS...WHICH A FEW
MAY BE STRONG OR SEVERE...CAN BE EXPECTED ACROSS CENTRAL ALABAMA
BETWEEN 130 PM CDT AND 9 PM CDT. AFTER 9 PM CDT...STORMS WILL
DIMINISH RAPIDLY WITH THE LOSS OF DAYTIME HEATING.
THERE IS HIGH RISK FOR WET MICROBURSTS THIS AFTERNOON AND EARLY
THIS EVENING ACROSS MUCH OF CENTRAL ALABAMA...PARTICULARLY EAST
OF A HAMILTON TO TUSCALOOSA TO DEMOPOLIS LINE WHERE THE AIR IS
MOST UNSTABLE. DAMAGING WINDS UP TO 60 MPH IS THE MAIN HAZARD WITH
ANY STRONG OR SEVERE STORM THAT DEVELOPS. ADDITIONALLY...LOCALLY
HEAVY RAINFALL OF ONE TO THREE INCHES MAY RESULT IN MINOR FLOODING.
WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.
BESIDES THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
THIS AFTERNOON AND EARLY EVENING...HEAT INDEX VALUES MAY APPROACH
105 DEGREES THROUGH 7 PM CDT TODAY ACROSS CENTRAL ALABAMA.
PERSONS VENTURING OUTDOORS ARE ENCOURAGED TO SLOW DOWN...
USE CAUTION...AND DRINK PLENTY OF WATER.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).
A FEW STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS UP
TO 60 MPH MAY DEVELOP BETWEEN 2 PM AND 8 PM CDT WEDNESDAY
THROUGH FRIDAY.
AT THIS TIME...WEDNESDAY WILL HAVE THE BEST CHANCE FOR A FEW
STRONG TO SEVERE STORMS. CHANCES FOR STRONG TO SEVERE STORMS
IS EXPECTED TO DECREASE TOWARDS THE END OF THE WEEK AS AFTERNOON
TEMPERATURES WILL BE A FEW DEGREES COOLER.
BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.
MBS/91
In the hours before
Special weather statement, Aug 16, 2:03 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT TUE AUG 16 2005
ALZ044-162100-
MONTGOMERY-
303 PM CDT TUE AUG 16 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
400 PM CDT...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...
AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER DANNELLY FIELD...MOVING SOUTHWEST AT 5 MPH.
ADDITIONAL STORMS WERE DEVELOPING OVER MONTGOMERY.
THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MONTGOMERY...
DANNELLY FIELD...SNOWDOUN...SPRAGUE...AND PINTLALA THROUGH
400 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS HEAVY RAINFALL OF ONE TO TWO
INCHES AND MINOR FLOODING. PONDING OF WATER ON ROADWAYS...FLOODING
OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES
WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS
ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
MBS/91
Special weather statement, Aug 16, 2:21 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT TUE AUG 16 2005
ALZ037-038-162115-
CHAMBERS-TALLAPOOSA-
321 PM CDT TUE AUG 16 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA AND CHAMBERS
COUNTIES UNTIL 415 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE FROM NEARBY SHOWERS AND THUNDERSTORMS...
AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS FROM ALEXANDER CITY TO STROUD...
SLOWLY MOVING SOUTHWEST AT 5 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR NEW
SITE...MILLTOWN...LAFAYETTE...DAVISTON...WAVERLY...CAMP HILL...
JACKSONS GAP...AND DADEVILLE THROUGH 415 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
MINOR FLOODING FROM LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES
IS LIKELY AS WELL. PONDING OF WATER ON ROADWAYS...FLOODING OF
LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES
WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS
ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
MBS/91
Special weather statement, Aug 16, 2:39 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT TUE AUG 16 2005
ALZ048-162115-
RUSSELL-
339 PM CDT TUE AUG 16 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 415
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FORT MITCHELL...MOVING SOUTHWEST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORT MITCHELL AND
SEALE THROUGH 415 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
IN ADDITION...MINOR FLOODING IS POSSIBLE. PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND
UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT
DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, Aug 16, 2:42 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT TUE AUG 16 2005
ALZ045-162130-
MACON-
342 PM CDT TUE AUG 16 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON COUNTY UNTIL
430 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE FROM APPROACHING THUNDERSTORMS...
AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM OVER TUSKEGEE...MOVING SOUTHWEST AT 10 MPH.
ADDITIONAL SHOWERS AND THUNDERSTORMS OVER SOUTHERN TALLAPOOSA COUNTY
AND WESTERN LEE COUNTY WILL MOVE SOUTHWEST INTO MACON COUNTY AFTER
4 PM CDT.
THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR TUSKEGEE...
NOTASULGA...MILSTEAD...SHORTER...AND HARDAWAY THROUGH 430 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
MINOR FLOODING FROM LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES
OF RAINFALL IS LIKELY AS WELL. PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND
UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT
DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
GUSTY WINDS UP TO 45 MPH ARE POSSIBLE WITH THE STORMS ALSO.
MBS/91
Special weather statement, Aug 16, 2:46 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT TUE AUG 16 2005
ALZ043-162130-
ELMORE-
346 PM CDT TUE AUG 16 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ELMORE COUNTY UNTIL
430 PM CDT...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...
AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A THUNDERSTORM OVER ECLECTIC...MOVING SOUTH AT 10 MPH.
ADDITIONAL STORMS WILL AFFECT MAINLY THE SOUTHERN HALF OF THE COUNTY.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KOWALIGA...KENT...
ECLECTIC...WETUMPKA...COOSADA..AND BLUE RIDGE THROUGH 430 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.
IN ADDITION...FREQUENT LIGHTNING AND GUSTY WINDS UP TO 45 MPH ARE
LIKELY WITH THESE STORMS.
MBS/91
Special weather statement, Aug 16, 3:11 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CDT TUE AUG 16 2005
ALZ046-162200-
BULLOCK-
411 PM CDT TUE AUG 16 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK COUNTY UNTIL
500 PM CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM
APPROACHING THUNDERSTORMS...
AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES NORTHEAST OF MIDWAY TO 10 MILES
NORTHWEST OF FITZPATRICK...MOVING SOUTHWEST AT 15 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR UNION
SPRINGS...FITZPATRICK...MIDWAY...AND SHOPTON THROUGH 500 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY WITH THE STORMS AS WELL.
MBS/91
Hail, Macon
- When
- August 16, 3:28 PM CST
- Where
- Macon County, 3 mi W of Shorter
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.400, -85.983
Dime to penny size hail was observed along Interstate 85 at the Montgomery and Macon County line.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 16, 200519 injured · $845,000 · 52 kt wind · 7 events
- Flash Flooding and Hail in Minnesota, August 16 to 18, 2005$300,000 · 0.88 in hail · 7 events
- Flash Flooding and Flooding in Texas, August 16 to 20, 2005$120,000 · 21 events
- Damaging Wind in Colorado, August 16, 2005$50,000 · 75 kt wind · 1 event
- Lightning Strike in Alabama, August 16, 2005$35,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$25,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, August 16, 2005$20,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, August 16, 2005$18,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Virginia, August 16, 200560 kt wind · 13 events
- Damaging Wind in Tennessee, August 16, 2005$15,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473429.